Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 55, NWS Huntsville, AL

June 2, 2021Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 2, 2021, 3:14 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Jun 2, 2021, 3:45 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KHUN 022014
SVRHUN
ALC033-059-022045-
/O.NEW.KHUN.SV.W.0055.210602T2014Z-210602T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
314 PM CDT Wed Jun 2 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Western Colbert County in northwestern Alabama...
  Western Franklin County in northwestern Alabama...

* Until 345 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located near Red Bay,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Red Bay, Cherokee, Vina, Posey Loop, Pogo, Mt Hester, Cedar Creek
  Reservoir, Atwood, Srygley Church and Maud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3441 8816 3455 8815 3480 8807 3470 8776
      3434 8799 3440 8817
TIME...MOT...LOC 2014Z 201DEG 27KT 3445 8807 

HAIL...1.00IN
WIND...60MPH
 
$$

BCC
2 follow-up statements
824 
WWUS54 KHUN 022032
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
332 PM CDT Wed Jun 2 2021

ALC033-059-022045-
/O.CON.KHUN.SV.W.0055.000000T0000Z-210602T2045Z/
Colbert AL-Franklin AL-
332 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN COLBERT AND WESTERN FRANKLIN COUNTIES...

At 332 PM CDT, a severe thunderstorm was located near the Cedar 
Creek Reservoir, or 11 miles west of Russellville, moving northeast 
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Bay, Cherokee, Vina, Posey Loop, Cedar Creek Reservoir, Atwood,
Srygley Church, Barton, Halltown and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3441 8816 3457 8806 3476 8796 3470 8776
      3434 8799 3440 8817
TIME...MOT...LOC 2032Z 215DEG 27KT 3454 8792 

HAIL...1.00IN
WIND...60MPH
 
$$

BCC
354 
WWUS54 KHUN 022039
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
339 PM CDT Wed Jun 2 2021

ALC033-059-022049-
/O.EXP.KHUN.SV.W.0055.000000T0000Z-210602T2045Z/
Colbert AL-Franklin AL-
339 PM CDT Wed Jun 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COLBERT AND WESTERN 
FRANKLIN COUNTIES WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail and gusty winds are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
in Huntsville.

LAT...LON 3441 8816 3457 8806 3476 8796 3470 8776
      3434 8799 3440 8817
TIME...MOT...LOC 2039Z 201DEG 27KT 3457 8790 

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:32 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 2, 2:32 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
232 PM CDT Wed Jun 2 2021

.NEAR TERM...(Remainder of today and tonight)
Issued at 232 PM CDT Wed Jun 2 2021

There has been little change in forecast reasoning for the remainder
of the afternoon, as a broad surface trough/wind shift axis
extending from southwestern TN into central MS will continue to focus
the development of deep/moist convection as it shifts slowly
eastward this afternoon. Residual mid-level cloud cover in the wake
of our morning rainfall has cleared sufficiently to allow
temperatures to warm into the u70s-l80s across northwest AL (a bit
warmer than previously anticipated), and this is supporting pockets
of moderate instability with MLCAPE as high as 1500-2000 J/kg per SPC
mesoanalysis data. Thus, we still anticipate a threat for strong-
marginally severe thunderstorms with deep-layer shear in the 30-40
knot range. Although wind damage will be the primary hazard with
storms this afternoon, a very low risk for mesocyclone/brief tornado
development does exist given the magnitude of the low-level jet.

Models suggest that the primary synoptic surface low (currently
lifting northeastward into southern IL) will gradually loose
definition as it advances into northwestern OH/southeastern MI by
12Z. The slow-moving surface trough axis will continue to focus a
couple of bands of showers and thunderstorms as it progresses
eastward across the local area overnight. Although storm intensity
will gradually diminish with boundary layer stabilization this
evening, sufficient MUCAPE and modest values of deep-layer shear will
support a risk of strong storms throughout the night. Otherwise, it
will be another warm and muggy night, with lows in the m-u 60s.

.SHORT TERM...(Thursday through Friday night)
Issued at 232 PM CDT Wed Jun 2 2021

Over the course of the short term period, an upper low is predicted
to cutoff in the base of a longwave trough across the central Plains
and drift southward across west TX. The more progressive northern
portion of the trough will spread eastward through the OH and TN
Valleys on Thursday and Thursday night, with lift from this feature
maintaining a risk for showers and thunderstorms in the warm/moist
airmass to the south of a cold front due to arrive late Thursday
afternoon or Thursday evening. Forecast soundings depict a slightly
more unstable environment tomorrow due to steepening lapse rates
aloft, and this will support another marginal risk for severe
thunderstorms given persistent deep layer shear in the 30-40 knot
range. However, unlike today, this risk will be more focused across
the southeastern portion of the CWFA, where the slow-moving surface
trough will likely be located around the time convective temperatures
are reached late tomorrow morning. A drier airmass will be advected
southward into the region beginning early Friday morning, with little
to no chance for precipitation on Friday/Friday night. Temperatures
beneath mostly sunny skies will warm efficiently into the m-u 80s on
Friday afternoon, but should cool into the lower 60s Saturday
morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CDT Wed Jun 2 2021

A mid-level ridge will build northward across the Southeastern CONUS
early this weekend, in advance of a cutoff upper low across South
TX. This will provide warm and dry conditions on Saturday, with highs
in the u80s-l90s. However, it still appears as if deep-layer
southerly flow will begin to strengthen across the region late
Saturday night in the gradient between a developing mid-level ridge
to our east and the cutoff upper low to our west. Low-level
southeasterly flow on the western rim of the Mid-Atlantic Bermuda
high will also assist in advecting rich moisture northward into the
region, with precipitable water values in the 1.7-1.9 inch range and
boundary layer dewpoints in the u60s-l70s much of next week. Given
the lack of synoptic scale forcing for ascent, we anticipate
scattered mainly diurnal convection each afternoon/evening, with
highs in the mid 80s and lows in the u60s-l70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Jun 2 2021

Although a few lgt SHRA are currently in progress across northern
AL, present indications are that additional TSRA will develop along a
sfc trough/wind shift axis across northern MS and shift eastward
later this aftn. We have included TEMPO groups for TSRA and MVFR
cig/vsby reductions from 19-23Z/MSL and 21-01Z/HSV, and it should be
noted that some of the storms may produce strong wind gusts and
frequent CG lighting, warranting the issuance of AWWs. This
particular round of convection will likely dissipate early in the
evening, with a deck of low/MVFR stratus clouds expected to develop
shortly after Midnight. A second round of showers and thunderstorms
is possible during the early morning hours on Thursday, with PROB30
groups included for MSL/7-11Z and HSV/9-13Z. Conditions will improve
late in the TAF period as low-level flow veers to the WSW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 2, 3:06 PM CDT, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
306 PM CDT Wed Jun 2 2021

ALZ001>010-016-TNZ076-096-097-031130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
306 PM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of today and tonight...

Scattered to numerous thunderstorms will shift eastward across the
outlook area this afternoon and overnight, ahead of a cold front. A
few of the storms could be strong to marginally severe, especially
west of the Interstate 65 corridor. Damaging winds of 50 to 60 MPH,
winds, frequent lightning and locally heavy rainfall will be the main
impacts from the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous showers and thunderstorms are expected to
develop along and ahead of a cold front on Thursday, with the best
coverage being along and east of the Interstate 65 corridor. A few of
these storms could be strong to marginally severe.

Isolated to scattered thunderstorms will be possible Sunday through
Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

In the hours before

Special weather statement, Jun 2, 2:50 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
250 PM CDT Wed Jun 2 2021

ALZ001>003-022030-
Lauderdale AL-Franklin AL-Colbert AL-
250 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 330 PM
CDT...

At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Midway to near Fulton. Movement
was east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, Cherokee, Belgreen,
Underwood-Petersville, Vina, Hodges and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3447 8816 3480 8811 3486 8769 3431 8790
      3432 8817
TIME...MOT...LOC 1949Z 251DEG 20KT 3472 8813 3427 8834

McCoy

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:50 PM CDTSpecial Weather StatementHUNColbert40 min
Jun 2, 3:44 PM CDTSpecial Weather StatementHUNLimestone31 min
Jun 2, 3:51 PM CDTSpecial Weather StatementHUNFranklin39 min
Jun 2, 4:18 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone27 min
Jun 2, 4:27 PM CDTSpecial Weather StatementHUNLawrence33 min
Jun 2, 4:48 PM CDTSpecial Weather StatementHUNLimestone27 min
Jun 2, 4:57 PM CDTSpecial Weather StatementHUNMadison33 min
Jun 2, 5:14 PM CDTSpecial Weather StatementHUNMadison31 min
Jun 2, 5:43 PM CDTSpecial Weather StatementHUNMadison32 min
Jun 2, 6:13 PM CDTSpecial Weather StatementHUNJackson47 min
Jun 2, 6:33 PM CDTSpecial Weather StatementHUNMorgan87 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.